The plaintiff was seeing a psychiatrist for bipolar disorder and depression. Though he had self-medicated with homeopathic remedies like St. John’s Wort, his worsening condition caused him to seek out more substantive medical care. Consequently, he had undergone ECT (electroconvulsive therapy) several years prior to the events in question, and indicated they had titrated the voltage at that time. The plaintiff had severe symptoms of depression and suicidal ideation after this initial treatment, and he presented to the mental health clinic, where he was subjected to multiple ECT sessions. Following that treatment, he suffered from amnesia like symptoms, and has developed various cognitive impairments since that time. According to the plaintiff, when he was discharged from the clinic, he wandered aimlessly for several hours before he started to remember who he was. Since then, he has experienced a severe loss of sensations and other cognitive problems. He has had neuropsychological testing done, and his memory is now confirmed to have been severely compromised as well.
Question(s) For Expert Witness
- 1. Are ECT dosages / voltages supposed to be titrated, according to standards of care as they existed at the time of initial treatment?
- 2. Within reasonable medical probability, are the plaintiffs symptoms and cognitive difficulties directly attributable to the ECT he was subjected to?
- 3. If so, are those symptoms expected, or could they have been avoided in any way?
Expert Witness Response E-005551
The administration of ECT requires adherence to standard guidelines for use, including recommendations regarding dosages and voltage. I would need to review the records to determine if the plaintiff’s symptoms and cognitive difficulties are directly attributable to ECT. I was the medical director of a geriatric psychiatry inpatient program for many years and was involved in the administration of ECT to older persons. It would be my pleasure to review this matter on behalf of the plaintiff to better assess the treatment plan rendered.
Expert Witness Response E-008851
Titrating is routine, but not the standard of care. I would like to learn a lot more about this case including what was different from the first time this patient had ECT? Some of the questions that come to mind at first glance are: were they doing brief pulses to one side, the front, or both sides of the brain? Upon reviewing this patient’s treatment records, I would be happy to provide an expert opinion on the care rendered to determine if it was beneath the standard of care and likely the cause of his lasting complications.